Transient Supplement-Associated Thyrotoxicosis Without Persistent Hyperthyroidism: A Diagnostic Challenge in Endocrine Practice.

IF 0.5
Journal of medical cases Pub Date : 2026-06-03 eCollection Date: 2026-07-01 DOI:10.14740/jmc5345
Pavel Stanchev, Ekaterina Babadzhanova, Boris Tilov, Maria Kraeva, Delyana Davcheva
{"title":"Transient Supplement-Associated Thyrotoxicosis Without Persistent Hyperthyroidism: A Diagnostic Challenge in Endocrine Practice.","authors":"Pavel Stanchev, Ekaterina Babadzhanova, Boris Tilov, Maria Kraeva, Delyana Davcheva","doi":"10.14740/jmc5345","DOIUrl":null,"url":null,"abstract":"<p><p>Thyrotoxicosis refers to the clinical state resulting from elevated thyroid hormone levels and may occur with or without underlying hyperthyroidism. Recognizing non-thyroidal and iatrogenic causes is essential for accurate diagnosis and management. A 50-year-old woman presented to a cardiologist due to complaints of palpitations. Electrocardiogram and echocardiogram were performed showing sinus tachycardia. Beta-blocker therapy was prescribed with recommendations for thyroid function testing. The laboratory tests performed in a specialized endocrine clinic confirmed transient thyrotoxicosis without hyperthyroidism and a normal ultrasound image of the thyroid gland. Upon further assessment, an iatrogenic cause was suspected as the most plausible contributing factor-the use of a nutritional supplement for menopausal symptoms containing iodine and other active substances. We present a clinical case of transient most likely supplement-associated thyrotoxicosis without persistent hyperthyroidism with subsequent normalization of thyroid function after symptomatic therapy. Exogenous iodine intake in the form of a dietary supplement is discussed as a possible trigger. The article provides information about the diagnostic and therapeutic algorithm in patients with thyrotoxicosis in the light of real clinical practice and emphasizes the importance of detailed medication and supplement history.</p>","PeriodicalId":101328,"journal":{"name":"Journal of medical cases","volume":"17 7","pages":"365-370"},"PeriodicalIF":0.5000,"publicationDate":"2026-06-03","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13278701/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of medical cases","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.14740/jmc5345","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/7/1 0:00:00","PubModel":"eCollection","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0

Abstract

Thyrotoxicosis refers to the clinical state resulting from elevated thyroid hormone levels and may occur with or without underlying hyperthyroidism. Recognizing non-thyroidal and iatrogenic causes is essential for accurate diagnosis and management. A 50-year-old woman presented to a cardiologist due to complaints of palpitations. Electrocardiogram and echocardiogram were performed showing sinus tachycardia. Beta-blocker therapy was prescribed with recommendations for thyroid function testing. The laboratory tests performed in a specialized endocrine clinic confirmed transient thyrotoxicosis without hyperthyroidism and a normal ultrasound image of the thyroid gland. Upon further assessment, an iatrogenic cause was suspected as the most plausible contributing factor-the use of a nutritional supplement for menopausal symptoms containing iodine and other active substances. We present a clinical case of transient most likely supplement-associated thyrotoxicosis without persistent hyperthyroidism with subsequent normalization of thyroid function after symptomatic therapy. Exogenous iodine intake in the form of a dietary supplement is discussed as a possible trigger. The article provides information about the diagnostic and therapeutic algorithm in patients with thyrotoxicosis in the light of real clinical practice and emphasizes the importance of detailed medication and supplement history.

无持续性甲状腺功能亢进的短暂性补充相关甲状腺毒症:内分泌实践中的诊断挑战。
甲状腺毒症是指甲状腺激素水平升高引起的临床状态,可能伴有或不伴有甲状腺功能亢进。认识非甲状腺和医源性原因对准确诊断和治疗至关重要。一名50岁女性因心悸就诊于心脏病专家。心电图和超声心动图显示窦性心动过速。β受体阻滞剂治疗的处方与甲状腺功能测试的建议。在一家专门的内分泌诊所进行的实验室检查证实了短暂性甲状腺毒症,没有甲状腺功能亢进,甲状腺超声图像正常。经进一步评估,医源性原因被怀疑是最可信的因素——使用含有碘和其他活性物质的营养补充剂来治疗更年期症状。我们提出一个临床病例的短暂性最有可能的补充相关甲状腺毒症,没有持续的甲状腺功能亢进,随后甲状腺功能正常化后对症治疗。以膳食补充剂的形式摄入外源性碘被认为是可能的触发因素。本文结合临床实际,介绍甲状腺毒症患者的诊断和治疗方法,并强调详细用药和补充病史的重要性。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
1.10
自引率
0.00%
发文量
0
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书